Hail, Leelanau
- When
- July 2, 3:35 PM EST
- Where
- Leelanau County, 4 mi N of Cedar
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 44.908, -85.800
Thunderstorms developed ahead of a cold front moving east from Wisconsin. One storm produced marginally large hail in Leelanau County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS APX wrote it up.
Thunderstorms developed ahead of a cold front moving east from Wisconsin. One storm produced marginally large hail in Leelanau County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before the first event at Jul 2, 3:34 PM EST, 1 minute earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GAYLORD MI 434 PM EDT WED JUL 2 2008 .DISCUSSION...20Z SFC ANALYSIS SHOWING SFC COLD FRONT BISECTING EASTERN UPPER MICHIGAN...THEN BACK INTO EASTERN WISCONSIN. MID LEVEL SHORT WAVE SKIRTING ACROSS NORTHERN LAKE SUPERIOR WHILE ASSOCIATED DRY PUNCH/EDGE OF COOLING ALOFT PUSHING ACROSS THE UPPER PENINSULA. UNDER ABUNDANT CLOUD COVER SFC TEMPS HAVE STRUGGLED TO GET INTO THE UPPER 60S TO LOWER 70S YIELDING ONLY MEAGER SFC BASED INSTABILITY ACROSS THE CWA AT THIS JUNCTURE. THUS SEVERE CONVECTION HAS BEEN LARGELY CONFINED TO THE SRN HALF OF THE STATE. NONETHELESS...POCKETS OF SHOWERS/THUNDERSTORMS CONTINUE TO DEVELOP ALONG AND AHEAD OF THE FRONT ACROSS NRN MICHIGAN AND WITHIN ELEVATED INSTABILITY AXIS NOW FOLDING ACROSS THE REGION. TONIGHT...MID LEVEL SHORT WAVE/DRY PUNCH AND SFC COLD FRONT WILL BE SWINGING THROUGH THE REGION THROUGH 00Z OR SO. BUT AS MENTIONED ABOVE...BULK OF INSTABILITY ACROSS THE REGION IS MAINLY ELEVATED WITH COOLER TEMPS AT THE SFC AND LAPS SOUNDINGS ACROSS NRN LOWER MICHIGAN REVEALING SOME SEMBLANCE OF A WARM LAYER/CAPPING ABOVE 800 MB. SO ALTHOUGH A FAIRLY GOOD COVERAGE OF SHOWERS AND STORMS WILL CONTINUE TO MOVE THROUGH THE REGION OVER THE NEXT FEW HOURS...SEVERE WEATHER THREAT SHOULD REMAIN ON THE LOW SIDE PARTICULARLY IN REGARD TO STRONG WINDS GETTING DOWN TO THE SFC. WITH THAT SAID HOWEVER... INCREASING MID LEVEL FLOW AND RESULTING 0-6KM BULK SHEAR VALUES OVER THE NEXT FEW HOURS WILL SUPPORT GOOD STORM ORGANIZATION AND A SEVERE HAIL THREAT THROUGH EARLY EVENING. THUS...HAVE OPTED TO KEEP THE WATCH INTACT FOR NOW AND SEE HOW THINGS GO. ADAM THURSDAY...A LARGE AREA OF HIGH PRESSURE FROM THE UPPER MIDWEST AND CENTRAL PLAINS...WILL MOVE INTO THE GREAT LAKES REGION THROUGH THE DAY. AT UPPER LEVELS A 500MB TROUGH WILL BE EXITING NORTHEAST OF THE GREAT LAKES INTO LAKE HURON...WHILE A 850MB RIDGE BUILDS OVER THE STATE. MODEL SOUNDINGS AND MSTR PROGS SHOW EXTREMELY DRY AIR OVER THE NRN LAKES REGION (AROUND 30 PCT BETWEEN 850-500MB RH) THURSDAY AND THURSDAY NIGHT...AS SURFACE AND UPPER RIDGING BEGINS TO TAKE HOLD. ALSO SFC DEW PTS ARE PROGGED TO BE IN THE UPPER 40S WITH 850 MB DEW PTS GENERALLY UNDER 4C. OVERALL WILL MENTION DRY CONDS THURSDAY AND THURSDAY NIGHT WITH MOSTLY CLEAR SKIES. WILL MENTION AFTERNOON HIGHS IN THE LOWER 70S DUE TO GOOD MIXING THROUGH 850MB WITH 850 MB TEMPS NEAR 8C. WILL MENTION OVERNIGHT LOWS IN THE LOWER 40S MOST LOCATIONS...DUE TO CONTINUED CLEAR SKIES AND LOWER SFC DEW PTS AS SFC AND UPPER LEVEL RIDGING STRENGTHENS. FRIDAY...SURFACE AND UPPER LEVEL RIDGING PATTERN STRENGTHENS ACROSS THE GREAT LAKES REGION THROUGH FRIDAY. MODEL SOUNDINGS AND MSTR PROGS CONT TO SHOW EXTREMELY DRY AIR LINGERING OVER THE STATE WITH 850/500 MB RH UNDER 40 PCT. SFC DEW PTS ARE PROGGED TO DROP INTO THE MID AND UPPER 40S...WHILE 850MB DEW PTS WILL BE UNDER 4C. OVERALL WILL CONTINUE THE MENTION OF DRY CONDS FRIDAY AND FRIDAY NIGHT. WILL MENTION AFTERNOON HIGH TEMPERATURES IN THE MID 70S DUE TO MIXING THROUGH 850 MB WHILE 850MB TEMPS WARM TO AROUND 10C. OVERNIGHT LOWS SHOULD STAY REASONABLE...MAINLY IN THE 40S ACROSS MOST OF THE FORECAST AREA. SWR SATURDAY THROUGH WEDNESDAY...MODELS ARE IN GOOD AGREEMENT THROUGH MONDAY BEFORE DIFFERING TUESDAY ONWARD IN REGARDS TO TIMING PULLING OUT THE MEAN TROUGHING ACROSS THE GREAT LAKES. 00Z GFS ENSEMBLE IS MORE AMPLIFIED WITH ENERGY ROTATING AROUND THE NORTHERN GREAT LAKES SUNDAY AND MONDAY TIMEFRAME...AND IS CONSEQUENTLY SLOWER LIFTING THE TROUGH TO THE EAST THAN THE 00Z ECWMF TUESDAY AND WEDNESDAY. 00Z ENSEMBLE MEMBERS INDICATE THAT THE ECMWF IS ON THE FAR NORTHERN ENVELOP OF SOLUTIONS...AND WILL SIDE TOWARDS THE MORE AMPLIFIED PATTERN EARLY NEXT WEEK. EVEN THOUGH THIS GOES AGAINST CLIMATOLOGY...THIS HAS BEEN THE TREND SO FAR EARLY THIS SUMMER. BUT A PATTERN CHANGE MAY BE IN THE OFFING LATE NEXT WEEK SO STAY TUNED. SATURDAY AND SUNDAY...HIGH PRESSURE WILL BE PARKED OVER THE GREAT LAKES WITH FORCING RESIDING ALONG BOUNDARIES WEST AND NORTH OF THE REGION. COMFORTABLE TEMPERATURES WILL BE PRESENT BOTH DAYS WITH TEMPS A FEW DEGREES WARMER ON SUNDAY AS RETURN FLOW BECOMES ESTABLISHED. PERHAPS SOME FIRE WX CONCERNS ON SUNDAY AS WELL WITH THE PWAT MINIMUM OVERHEAD (0.5 INCHES) AND WARMER TEMPS EXPECTED. CLOUDS WILL BE ON THE INCREASE LATE IN THE DAY AS ENERGY FROM THE PACIFIC PUSHES A FRONT TOWARDS THE WESTERN GREAT LAKES. SOME SHOWERS AND THUNDERSTORMS MAY REACH NW LOWER AND EASTERN UPPER BY SUNDAY NIGHT. MONDAY THROUGH WEDNESDAY...COOL FRONT COMES THROUGH MONDAY/MONDAY NIGHT TIMEFRAME...WHICH LOOKS TO BE THE BEST CHANCE OF PRECIP IN THE EXTENDED. MODEST COOL SHOT BEHIND THE TROUGH LOOKS TO BE SHORT-LIVED HOWEVER...AS POSSIBLE WARM FRONTAL PRECIPITATION MAY ARRIVE ON WEDNESDAY. MPC && .AVIATION...ISSUED AT 310 PM. POCKETS OF SHOWERS AND THUNDERSTORMS WILL IMPACT NRN MICHIGAN THROUGH THE AFTERNOON HOURS...WITH THE BEST CHANCE FOR THUNDER SHAPING UP TO IMPACT THE PLN TERMINAL SITE. OTHERWISE... ASIDE FROM BRIEF MVFR CONDITIONS WITH SHOWERS AND THUNDERSTORMS THROUGH THE AFTERNOON...VFR CONDITIONS ANTICIPATED THROUGH THE TAF PERIOD. ADAM && .APX WATCHES/WARNINGS/ADVISORIES... MI...NONE. LM...NONE. LH...SMALL CRAFT ADVISORY UNTIL MIDNIGHT EDT TONIGHT FOR LHZ345>349. LS...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GAYLORD MI 149 PM EDT WED JUL 2 2008 LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-042- 031100- STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL- MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT- STURGEON PT TO ALABASTER-GRAND TRAVERSE BAY- SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG- SLEEPING BEAR PT TO GRAND TRAVERSE LT-PT BETSIE TO SLEEPING BEAR PT- MANISTEE TO PT BETSIE-WHITEFISH BAY-ST. MARYS RIVER-CHIPPEWA- MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM- OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD- OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO- GLADWIN-ARENAC- 149 PM EDT WED JUL 2 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE HURON...LAKE MICHIGAN...LAKE SUPERIOR...EASTERN UPPER MICHIGAN AND NORTHERN LOWER MICHIGAN. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE EXPECTED ACROSS EASTERN UPPER MICHIGAN THROUGH LATE AFTERNOON...AND ACROSS NORTHERN LOWER MICHIGAN THROUGH EARLY EVENING. THERE IS A THREAT FOR SEVERE THUNDERSTORMS PRIMARILY ACROSS NORTHERN LOWER MICHIGAN...WITH THE GREATEST THREAT EXPECTED THROUGH 7 PM. STRONGEST STORMS MAY PRODUCE WIND GUSTS UP TO 60 MPH OR HAIL UP TO 1 INCH DIAMETER. SEE ONGOING WATCH FOR MORE DETAILS. THERE IS A RISK OF RIP CURRENTS TODAY ON LAKE MICHIGAN BEACHES OF NORTHERN MICHIGAN...ESPECIALLY ALONG US-2 WEST OF THE MACKINAC BRIDGE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS A CHANCE OF THUNDERSTORMS ACROSS EASTERN UPPER MICHIGAN SUNDAY NIGHT...AND ALL OF NORTHERN MICHIGAN ON MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED FOR NORTHERN LOWER MICHIGAN THIS AFTERNOON AND EVENING. ADAM
The NCL Michigan radar (KAPX), 85 km away, was scanning. The volume nearest the first event began at 20:35 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2008Every state in 2008This day in weather historyWarnings in Michigan, July 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 123343, 123344.